Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
152 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Can Birth Control Pill Elevate The Symptoms Of Hemochromatosis?

My liver enzymes on Aug 31 were elevated (in 70s). Started 10 mg estrogen as birth control on Sept 6. Developed jaundice, dark urine, & nausea on Sept 7. HEP tests negative. Iron stores high. Can birth control pills accelerate symptoms of hemochromatosis? Should I stop the pill til I find out more?
Wed, 24 Mar 2021
Report Abuse
General & Family Physician 's  Response
Hi,

Birth control pills can cause a decreased blood loss in menstruation and hence increased iron store in the body. These increased iron store can definitely make the symptoms of hemochromatosis more worse, if present in any patient. Due to this reason, patients who are on oral birth control pills should not take iron supplements, unless their iron stores have a low quantity of iron.

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. Satnarain Bansal, General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Jaundice


Loading Online Doctors....
Can Birth Control Pill Elevate The Symptoms Of Hemochromatosis?

Hi, Birth control pills can cause a decreased blood loss in menstruation and hence increased iron store in the body. These increased iron store can definitely make the symptoms of hemochromatosis more worse, if present in any patient. Due to this reason, patients who are on oral birth control pills should not take iron supplements, unless their iron stores have a low quantity of iron. Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. Satnarain Bansal, General & Family Physician